Practice Clinical updates

Delirium and agitation at the end of life

BMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i3085 (Published 09 June 2016) Cite this as: BMJ 2016;353:i3085
  1. Christian M G Hosker, consultant liaison psychiatrist and lead clinician1,
  2. Michael I Bennett, St Gemma’s professor of palliative medicine2
  1. 1Leeds Liaison Psychiatry Service, Leeds and York Partnership Foundation Trust, Leeds LS9 7BE, UK
  2. 2Academic Unit of Palliative Care, Leeds Institute of Health Sciences, School of Medicine, University of Leeds, Leeds LS2 9LJ, UK
  1. Correspondence to: C M G Hosker christian.hosker{at}nhs.net

What you need to know

  • Consider delirium in any patient in palliative care who shows a change in behaviour

  • Investigate underlying causes where appropriate in line with the patient’s pre-expressed wishes

  • Optimise the patient’s environment and review drugs

  • Consider low dose haloperidol first line in people with delirium who are distressed or considered a risk to themselves or others, and in whom conservative management is ineffective or inappropriate

  • Additional sedation with lorazepam or midazolam may be appropriate if delirium is irreversible and haloperidol alone does not reduce the distress and risks

Delirium is common in the last weeks or days of life.1 It can be distressing for patients and those around them. Successful management involves excluding reversible causes of delirium and balancing drugs that may provoke or maintain delirium while appreciating that most patients want to retain clear cognition at the end of life.

Sources and selection criteria

We searched Medline, Clinical Evidence, and the Cochrane Library using the terms delirium, terminal, terminal care, palliative care, palliative medicine, and end of life. Where possible we used systematic reviews and referenced these rather than the individual trials. Our search was limited to citations from 1990 to December 2015. We also searched the National Institute for Health and Care Excellence and the Scottish Intercollegiate Guidelines Network.

What is delirium?

Delirium is the abrupt onset of fluctuating confusion, inattention, and reduced awareness of the environment. Symptoms can affect different areas of cognition (memory, orientation, language, visuospatial ability, or perception) and may include hallucinations and disturbances in the sleep-wake cycle (box 1).2 Delirium can therefore be distressing to people who experience it and those around them.3 Delirium is classified into hyperactive (restlessness and agitated behaviour predominate), hypoactive (drowsiness and inactivity predominate), and mixed subtypes. The more subtle changes associated with the hypoactive form are often missed.4

Box 1: What are the symptoms?

  • Reduced level of consciousness

  • Inability to …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe